Respiratory Question #39

Question

The nurse is caring for a client on a ventilator following acute respiratory distress syndrome and is about to administer respiratory treatment of acetylcysteine (Mucomyst). Which action will the nurse prepare to perform after administration of acetylcysteine?

Answers

  1. Suctioning excess secretions.
    • Rationale:
  2. Turn, cough, and deep breathe the client.
    • Rationale:
  3. Instruct the client that the medication may cause bradycardia.
    • Rationale:
  4. Remove any acetaminophen from the medication administration record.
    • Rationale:

Overview

Explanation

After administration of acetylcysteine, the nurse should anticipate increased sputum that has been broken down and removable through suction. The medication helps break up thick mucous. The nurse will re-position the patient frequently; however, the patient is on a ventilator, so teaching to cough and deep breathe is not priority. The medication does not cause bradycardia. Although acetylcysteine is an antidote for acetaminophen over-dosage, the question is not referring to over-dosage of acetaminophen.

Learning Outcomes

Test Taking Tip

Video Rationale